Generic name: atropine and pralidoxime chloride
Dosage form: injection
Medically reviewed by Drugs.com. Last updated on May 7, 2020.
For optimal reactivation of organophosphorous-inhibited cholinesterase, the ATNAA should be administered as soon as possible after appearance of symptoms of nerve agent poisoning (see below).
The ATNAA should be self- or buddy-administered by military personnel after donning protective mask and hood at the first sign of a chemical attack, and only if some or all of the following mild symptoms of nerve agent exposure are present:
- Unexplained runny nose
- Unexplained sudden headache
- Sudden drooling
- Difficulty in seeing (dimness of vision and miosis)
- Tightness of chest or difficulty in breathing
- Wheezing and coughing
- Localized sweating and muscular twitching in the area of contaminated skin
- Stomach cramps
- Nausea, with or without vomiting
- Tachycardia followed by bradycardia
The following are the instructions that should be given to military personnel.
- Administer one (1) ATNAA into your lateral thigh muscle or buttocks as follows:
- Remove gray safety cap from back end.
- Place front end on outer thigh and push hard until injector functions.
Hold firmly in place for ten seconds.
- Using a hard surface, bend needle into hook. Push ejected needle through a pocket flap (or other thick and conspicuous part of outer clothing).
- Wait 10 to 15 minutes for the antidote to take effect. If you are able to ambulate, know who you are, and where you are, you will NOT need a second injection. Warning: Giving yourself a second set of injections may cause an overdose of the ATNAA which could result in incapacitation.
- If symptoms of nerve agent poisoning are not relieved after administering one injection, seek someone else to check your symptoms. A buddy must administer the second and third injections, if needed.
- Casualties with severe symptoms may experience most or all of the mild symptoms described above, plus most or all of the following:
- Strange or confused behavior
- Increased wheezing and increased difficulty in breathing
- Severely pinpointed pupils
- Red eyes with tearing
- Severe muscular twitching and general weakness
- Involuntary urination and defecation
- Respiratory failure
- If you encounter a service member suffering from severe signs of nerve agent poisoning, render the following aid:
- Mask the casualty, if necessary. Do not fasten the hood.
- If self-aid (one ATNAA) has been administered, administer, in rapid succession, two (2) additional ATNAAs into the casualty's lateral thigh muscle or buttocks.
Note: Use the casualty's own ATNAAs when providing aid. Do not use your own injectors on a casualty. If you do, you may not have any antidote available when needed for self-aid.
- If self-aid (one ATNAA) has not been administered, administer, in rapid succession, three (3) ATNAAs into the casualty's lateral thigh muscle or buttocks.
IMPORTANT: PHYSICIANS AND/OR MEDICAL PERSONNEL ASSISTING EVACUATED VICTIMS OF NERVE AGENTS, SHOULD AVOID EXPOSING THEMSELVES TO CONTAMINATION BY THE VICTIM'S CLOTHING.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.